Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 52, NWS San Angelo, TX

April 20, 2016Kimble County, Mason County, Menard County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 20, 2016, 8:08 PM CDT for Kimble County, Mason County, Menard County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2016, 8:08 PM CDT (01:08 UTC)
Expired
Apr 20, 2016, 9:00 PM CDT
In force
52 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Kimble County, TX, Mason County, TX, Menard County, TX

The radar

The San Angelo radar (KSJT), 117 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 8:21 PM CDTHAIL 1.75London, TXGOLFBALL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2016-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2016-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS54 KSJT 210108
SVRSJT
TXC267-319-327-210200-
/O.NEW.KSJT.SV.W.0052.160421T0108Z-160421T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
808 PM CDT WED APR 20 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MENARD COUNTY IN WEST CENTRAL TEXAS...
  SOUTHWESTERN MASON COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN KIMBLE COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 900 PM CDT

* AT 808 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONDON...OR
  17 MILES SOUTHEAST OF MENARD...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LONDON AROUND 825 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE THE
INTERSECTION OF RANCH ROAD 385 AND RANCH ROAD 1871...US-
377 NEAR THE KIMBLE-MENARD COUNTY LINE...THE INTERSECTION OF US-
377 AND RANCH ROAD 385 AND THE INTERSECTION OF RANCH ROAD 1773 AND
RANCH ROAD 1221.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3075 9970 3079 9955 3059 9927 3048 9968
TIME...MOT...LOC 0108Z 333DEG 13KT 3071 9963 

HAIL...1.50IN
WIND...60MPH
 
$$

JOHNSON
2 follow-up statements
197 
WWUS54 KSJT 210127
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
827 PM CDT WED APR 20 2016

TXC327-210137-
/O.CAN.KSJT.SV.W.0052.000000T0000Z-160421T0200Z/
MENARD TX-
827 PM CDT WED APR 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MENARD COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3071 9968 3071 9950 3056 9938 3048 9968
TIME...MOT...LOC 0127Z 333DEG 13KT 3065 9959 

$$

TXC267-319-210200-
/O.CON.KSJT.SV.W.0052.000000T0000Z-160421T0200Z/
MASON TX-KIMBLE TX-
827 PM CDT WED APR 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN MASON AND NORTHEASTERN KIMBLE COUNTIES...

AT 827 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LONDON...OR 15
MILES NORTHEAST OF JUNCTION...MOVING SOUTHEAST AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN MASON AND NORTHEASTERN KIMBLE COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: THE INTERSECTION OF US-377 AND RANCH ROAD 385
AND THE INTERSECTION OF RANCH ROAD 385 AND RANCH ROAD 1871.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3071 9968 3071 9950 3056 9938 3048 9968
TIME...MOT...LOC 0127Z 333DEG 13KT 3065 9959 

HAIL...1.75IN
WIND...60MPH
 
$$

JOHNSON
418 
WWUS54 KSJT 210139
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
839 PM CDT WED APR 20 2016

TXC267-319-210200-
/O.CON.KSJT.SV.W.0052.000000T0000Z-160421T0200Z/
MASON TX-KIMBLE TX-
839 PM CDT WED APR 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN MASON AND NORTHEASTERN KIMBLE COUNTIES...

AT 839 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONDON...OR 13
MILES NORTHEAST OF JUNCTION...MOVING SOUTHEAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
THE INTERSECTION OF US-
377 AND RANCH ROAD 385 AND THE INTERSECTION OF RANCH ROAD 385 AND
RANCH ROAD 1871.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3065 9964 3067 9949 3055 9942 3049 9963
      3049 9965
TIME...MOT...LOC 0139Z 337DEG 17KT 3059 9957 

HAIL...1.75IN
WIND...60MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:34 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 20, 6:34 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
634 PM CDT WED APR 20 2016

.AVIATION...
/00Z TAFS/

MVFR ceilings have persist across the Big Country, with scattered
cumuliform clouds across the remainder of the CWA. A few showers
and thunderstorms will be possible over the next few hours south
of KSJT and KBBD, but are not expected to directly affect the
terminal. Farther north, isolated thunderstorms southeast of KLBB
will move slowly southeast, but we continue to watch convection
developing over the Panhandle. This area of showers and
thunderstorms is expected to move into the area late tonight and
early Thursday. Thunder was included at several TAF sites for a
few hours as this system moves through. Otherwise, expect MVFR
ceilings developing by late evening, eventually deteriorating to
IFR across much of the area. Ceilings will improve by late
morning, with clouds eventually scattering after 18z.

&&

.PREV DISCUSSION... /issued 354 PM CDT WED APR 20 2016/

SHORT TERM...
(Tonight and Thursday)

Isolated convection is developing across the western Concho Valley
late this afternoon. This activity is developing south of a weak
differential heating boundary. Additional showers and
thunderstorms are expected to develop through early evening,
mainly south of a San Angelo to Brownwood line. A few of the
storms may become severe, owing to a moderately unstable airmass
and sufficient deep layer shear. The main hazards with any of the
storms this evening will be large hail and damaging winds.

For the overnight period, another thunderstorm complex is expected
to develop across the Texas Panhandle later this evening and
move southeast across the area late tonight and early Thursday
morning. This system may pose a large hail and damaging wind
threat for areas north and east of a Sweetwater to Coleman line.
Showers and thunderstorms will linger across southern portions of
the CWA Thursday morning, with additional development across far
southeast sections during the afternoon hours. Maintaining likely
POPs north tonight, with chance POPs for Thursday. Lows tonight
will be mainly in the lower 60s, with highs Thursday in the mid
and upper 70s.

LONG TERM...
(Thursday Night through Friday Night)

Going with mainly a dry forecast through late this week as weak
surface high pressure settles over the area. Temperatures will
be close to normal. Highs will be in the upper 70s to lower 80s,
with lows in the 50s.

(Saturday through Sunday)

There will be another chance of rain this weekend along with mild
temperatures. Another upper level shortwave will move across
Texas Saturday night and Sunday. Also at the surface, a dryline
will move to near the western part of West Central Texas.
Scattered showers and thunderstorms will develop Saturday night
and Sunday, with the best coverage across the eastern half of the
area. Also, a few storms are possible Saturday afternoon across
the northern Edwards Plateau. Highs will be mainly in the upper
70s to lower 80s.

(Sunday Night through Wednesday)

Going with a dry forecast through early next week and then a
slight chance of rain by middle of next week. Also, warmer
temperatures for next week. Aloft, will see zonal flow with little
forcing and a low level thermal ridge will be in place(850 MB
temps 20-24 DEG C) for Monday. As a result, expect dry weather
with very warm temperatures. Highs will be in the upper 80s to
lower 90s. Another upper level short wave will move by Tuesday
night and Wednesday, along with a dryline moving east across out
area. Isolated thunderstorms are possible Tuesday afternoon
through Wednesday. Warm temperatures will continue Tuesday and
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 57  75  51  78 /  60  50   5   0
San Angelo 	 62  76  52  80 /  30  40  10   0
Junction 	 62  79  55  79 /  30  40  20   5

&&

.SJT Watches/Warnings/Advisories...
None.

&&

Johnson
Hazardous weather outlook, Apr 20, 3:09 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
309 PM CDT WED APR 20 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
309 PM CDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A
SAN ANGELO TO BROWNWOOD LINE THIS AFTERNOON AND EARLY THIS EVENING.
AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. THE PRIMARY HAZARDS
WILL BE LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG
COUNTRY AND THE NORTHEAST PORTION OF THE HEARTLAND TONIGHT. THE
MAIN THREAT WILL BE AFTER MIDNIGHT...AS A THUNDERSTORM COMPLEX
MOVES SOUTHEAST FROM THE TEXAS PANHANDLE. THE MAIN HAZARDS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THURSDAY...MAINLY
ALONG AND SOUTH OF A SONORA TO MASON LINE. THE MAIN THREATS
ARE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESARY LATE TONIGHT.

24

In the hours before

Local storm report, Apr 20, 4:48 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
448 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             7 SSE MERTZON           31.17N 100.78W
04/20/2016  E2.00 INCH       IRION              TX   STORM CHASER

&&

EVENT NUMBER SJT1600061

PM
Local storm report, Apr 20, 7:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
750 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             12 SE MENARD            30.79N  99.64W
04/20/2016  E1.00 INCH       MENARD             TX   PUBLIC

            QUARTER SIZED HAIL

&&

EVENT NUMBER SJT1600062

CW
Local storm report, Apr 20, 7:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
759 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             10 NW LONDON            30.78N  99.70W
04/20/2016  E1.75 INCH       MENARD             TX   PUBLIC

            GOLFBALL SIZE HAIL

&&

EVENT NUMBER SJT1600063

CW

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:46 PM CDTSevere Thunderstorm WarningSJTKimble, Mason, Menard44 min
Apr 20, 8:44 PM CDTSevere Thunderstorm WarningSJTKimble, Mason52 min
Apr 21, 12:33 AM CDTSpecial Weather StatementSJTFisher42 min
Apr 21, 12:50 AM CDTSevere Thunderstorm WarningSJTHaskell, Jones40 min
Apr 21, 12:59 AM CDTSpecial Weather StatementSJTFisher31 min
Apr 21, 1:25 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan65 min
Apr 21, 1:34 AM CDTSpecial Weather StatementSJTJones41 min
Apr 21, 1:45 AM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor3 hr
Apr 21, 1:54 AM CDTSevere Thunderstorm WarningSJTNolan, Taylor66 min
Apr 21, 2:26 AM CDTSevere Thunderstorm WarningSJTNolan, Taylor64 min
Apr 21, 3:14 AM CDTSpecial Weather StatementSJTNolan46 min
Apr 21, 3:28 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan47 min
Apr 21, 3:53 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan67 min
Apr 21, 4:44 AM CDTSevere Thunderstorm WarningSJTRunnels46 min
Apr 21, 5:34 AM CDTSpecial Weather StatementSJTConcho26 min
Apr 21, 6:06 AM CDTAreal Flood AdvisorySJTBrown, Coleman, Concho, McCulloch114 min
Apr 21, 7:14 AM CDTAreal Flood AdvisorySJTKimble, Mason2 hr
Apr 21, 11:07 AM CDTAreal Flood AdvisorySJTBrown24 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.